What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 11, 2:08 PM EST, 3 hours 12 minutes earlier.
Area forecast discussion, Dec 11, 2:08 PM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
208 PM EST Sat Dec 11 2021
.SYNOPSIS...
Strong winds behind a strong cold front that will exit our area this
evening will gradually diminish Sunday as high pressure builds in
the area. This high will be the primary weather feature for our
region well into next week bringing a return to above normal
temperatures.
&&
.NEAR TERM /THROUGH SUNDAY/...
As of 200 PM EST Saturday...
Wind Advisory expanded to include the southern Blue Ridge counties
of southeast VA and northwest NC...
At 1 PM EST a cold front was noted across southeast KY and while
instability was meager over our area, an abnormally strong low level
jet (50-55kts) contributed to 0-1 KM bulk shear values of 40-50
knots. Showers in advance of the front mixing down these strong
winds have resulted in isolated reports of damaging winds,
especially in our far western counties where at least 10 trees
were blown down in Symth County.
Until the front exits our forecast area between 00z-02Z, re-
intensification of this line is expected, especially across the VA
southside and northern Piedmont of NC where higher CAPE values are
starting to encroach.
In the wake of this front, strong pressure rises and cold air
advection will help generate strong non-convective winds especially
along the ridges of the Blue ridge, as shown by many of the high-res
models. As a result, extended the wind advisory area to include the
southern Blue Ridge mountain counties in NW NC and SW VA.
With a progressive pattern in place, the strong winds should subside
Sunday morning, with only 15-25 MPH gusts expected on Sunday as the
pressure gradient quickly weakens with high pressure building into
the area. A short window of upslope snow is possible in western
Greenbrier county with minimal accumulations.
Considering the magnitude of the cold air advection, dropped lows
tonight a few degrees. As the cold air advection relaxed with
downsloping winds, temps should recover to near the NBM values.
With little spread in the ensemble members for temps tomorrow,
confidence in temperature forecast is high.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 100 PM EST Saturday...
Warmer-than-normal temperatures expected early next week...
The early half of the coming workweek will be influenced by Pacific
high pressure drifting eastward from the central Appalachians, while
upper level ridging builds across the eastern third of the country
from the Plains region. The net result will be dry conditions under
mostly clear skies. High pressure sliding east will allow surface
winds to become more southwesterly, allowing warmer air to move in
from the Gulf Coast region. Combine that with the upper level
ridging, and afternoon high temperatures for Monday and Tuesday are
expected to warm some 8 to 12 degrees above normal. Overnight low
temperatures will hold in the upper 20s to low 30s, not far from
normal for this time of year.
Confidence in the above forecast scenario is moderate to high.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 100 PM EST Saturday...
A cold front will approach by the end of the week...
Mild and dry conditions as described above are will persist through
Wednesday, though Wednesday night low temperatures are expected to
remain above freezing as the flow of warmer air from the south
increases.
By Thursday, clouds will increase as another cold front approaches
from the west. May see enough moisture return ahead of the front to
support isolated showers across the mountains during the afternoon
and evening, but chances appear low at this point as the front is
expected to stall near the Ohio River, keeping our area in the warm
air to the south of the boundary.
The potential exists for better rain chances on Friday as a wave of
low pressure will pass along the stalled front, providing an added
shot of energy. At this point, it is still too early to tell if the
boundary will be close enough for our area to receive the more
widespread, organized rainfall. It appears more likely at this point
that we will have to wait until the weekend for the better rain
chances, when the cold front will cross the lower Mid-Atlantic to
the east, ushering in cooler air more typical of December.
Confidence in the above weather scenario is moderate.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 1233 PM EST Saturday...
MVFR to IFR conditions still persist across KBCB, KDAN, KLYH and
KLWB this afternoon and these ceilings will slowly lift this
afternoon. As a strong cold front moves through the region today
and this evening, showers and isolated storms with embedded wind
gusts to 40 MPH will be possible. This front will move through
KBLF by 20-22Z, KBCB/KLWB 22-00Z, KROA 23z-01Z, and KDAN/KLYH
00Z-02Z.
Severe turbulence is likely with the showers/few storms as well
this afternoon into early evening.
Once this front passes strong west/northwest winds gusting 30-40
knots will persist into the night. Outside of lingering upslope
MVFR clouds at KBLF and KLWB, skies will clear.
Wind will gradually diminish Sunday and lingering upslope clouds
should quickly erode during the morning leaving VFR conditions.
Confidence is low on timing of MVFR to VFR ceilings, but higher
with winds and timing of precipitation.
.Extended Aviation Discussion...
There is high confidence that VFR conditions continue into at
least mid-week.
&&
.CLIMATE...
As of 200 AM EST Saturday...
Warm air ahead of a cold front may be enough to approach or
break record highs, and record warm lows (mainly Danville).
Dec 11 Record High Temperatures
Location Record Year
================================
Blacksburg, VA 71 2007
Bluefield, WV 69 2007
Danville, VA 72 2015
Lynchburg VA 71 2015
Roanoke, VA 72 2015
Dec 11 Record Warm Low Temperatures
Location Record Year
================================
Blacksburg, VA 51 1946
Bluefield, WV 57 2007
Danville, VA 50 1971
Lynchburg VA 52 1971
Roanoke, VA 56 1946
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 AM EST Sunday for VAZ011-013>020-022>024-
032>035.
Wind Advisory until 5 PM EST this afternoon for VAZ007-009-010-
012.
NC...Wind Advisory until 6 AM EST Sunday for NCZ001-002-018.
WV...None.
&&
SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...NF
LONG TERM...NF
AVIATION...PH
CLIMATE...WPHazardous weather outlook, Dec 11, 2:25 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
225 PM EST Sat Dec 11 2021
WVZ042>044-507-508-121930-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
225 PM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Strong showers, possibly with embedded thunderstorms, may produce
localized wind gusts from 40 mph to as high as 60 mph as a cold front
moves across the region. Showers and storms will exit the area to
the east this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009-010-012-121930-
Tazewell-Smyth-Bland-Wythe-
225 PM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...
This Hazardous Weather Outlook is for southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, strong showers, possibly with embedded thunderstorms,
may produce localized wind gusts from 40 mph to as high as 60 mph as
a cold front moves across the region. Showers and storms will exit
the area to the east this evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ011-013>020-022>024-032>035-121930-
Ashe-Alleghany NC-Watauga-Giles-Pulaski-Montgomery-Grayson-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-
225 PM EST Sat Dec 11 2021
...WIND ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY...
This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, strong showers, possibly with embedded thunderstorms,
may produce localized wind gusts from 40 mph to as high as 60 mph as
a cold front moves across the region. Winds will remain gusty through
the early morning hours of Sunday, before weakening by dawn.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ003>006-019-020-VAZ043>047-058-059-121930-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
225 PM EST Sat Dec 11 2021
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.
.DAY ONE...This afternoon and tonight.
Strong showers and thunderstorms may produce localized wind gusts
from 40 mph to as high as 60 mph as a cold front moves across the
region. Showers and storms will exit the area to the east by around
midnight Sunday.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Reports should be submitted by
phone by calling 1-866-215-4324, social media, by email at
rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
In the hours before
Special weather statement, Dec 11, 4:06 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
406 PM EST Sat Dec 11 2021
VAZ043>046-058-059-112130-
Henry VA-Halifax VA-Campbell VA-Pittsylvania VA-Charlotte VA-
Appomattox VA-
406 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southern Appomattox, northwestern Charlotte, Campbell, southeastern
Pittsylvania, northwestern Halifax and southeastern Henry Counties
and the City of Danville through 430 PM EST...
At 405 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Rustburg to Mt Airy to near Aiken Summit.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Appomattox...
Chatham...
Brookneal...
Phenix...
Ingram...
and Mt Airy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3733 7861 3723 7869 3719 7868 3719 7864
3697 7868 3654 7927 3654 7990 3693 7925
3735 7913 3739 7860
TIME...MOT...LOC 2105Z 263DEG 31KT 3729 7908 3694 7918 3662 7966
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKLocal storm report, Dec 11, 4:31 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 PM TSTM WND DMG 1 E WHITE GATE 37.20N 80.84W
12/11/2021 GILES VA 911 CALL CENTER
TREE DOWN ON ROAD.
0111 PM TSTM WND DMG 1 NW BANE 37.28N 80.74W
12/11/2021 GILES VA 911 CALL CENTER
TREE DOWN ON ROAD.
&&Special weather statement, Dec 11, 4:31 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
431 PM EST Sat Dec 11 2021
NCZ004>006-112200-
Stokes NC-Rockingham NC-Caswell NC-
431 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southern Stokes, Rockingham and northwestern Caswell Counties through
500 PM EST...
At 430 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Stoneville to Germanton. Movement was east
at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Eden...
Reidsville...
Wentworth...
Mayodan...
Madison...
Bethel...
and Walnut Cove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3626 8045 3632 8045 3655 7997 3654 7926
3625 7953
TIME...MOT...LOC 2130Z 269DEG 31KT 3648 7995 3626 8023
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKSpecial weather statement, Dec 11, 4:35 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
435 PM EST Sat Dec 11 2021
VAZ043>047-058-059-112200-
Henry VA-Halifax VA-Buckingham VA-Campbell VA-Pittsylvania VA-
Charlotte VA-Appomattox VA-
435 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
southern Appomattox, Charlotte, southeastern Campbell, southern
Pittsylvania, northwestern Halifax, southeastern Henry and south
central Buckingham Counties and the City of Danville through 500 PM
EST...
At 435 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Wren to near Leda to near Sandy Level. Movement
was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
South Boston...
Appomattox...
Halifax...
Chatham...
Brookneal...
and Keysville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3734 7846 3733 7849 3736 7858 3740 7859
3734 7860 3727 7868 3721 7869 3719 7868
3719 7864 3717 7864 3714 7859 3715 7855
3709 7848 3708 7844 3696 7848 3654 7927
3655 7997 3696 7918 3743 7881 3740 7842
TIME...MOT...LOC 2135Z 258DEG 32KT 3713 7885 3689 7914 3657 7983
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KKLocal storm report, Dec 11, 4:57 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EST SAT DEC 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1256 PM TSTM WND DMG 1 W SPEEDWELL 36.82N 81.18W
12/11/2021 WYTHE VA 911 CALL CENTER
TREE AND POWER LINE DOWN.
&&
AMSSpecial weather statement, Dec 11, 5:00 PM EST, 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
500 PM EST Sat Dec 11 2021
NCZ005-006-VAZ044-058-059-112230-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-Charlotte VA-
500 PM EST Sat Dec 11 2021
...Strong thunderstorms will impact portions of
Rockingham, Caswell, Charlotte, southeastern Pittsylvania and Halifax
Counties and the City of Danville through 530 PM EST...
At 459 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Nathalie to Danville to near Ellisboro.
Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Danville...
Eden...
Reidsville...
South Boston...
Wentworth...
Yanceyville...
and Bethel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3689 7849 3670 7865 3663 7855 3669 7865
3669 7868 3668 7870 3654 7873 3654 7914
3624 7916 3626 8004 3631 8003 3701 7896
3700 7894 3711 7881 3714 7852 3709 7848
3708 7844
TIME...MOT...LOC 2159Z 253DEG 30KT 3692 7895 3662 7941 3628 7994
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KK